Texas, 2019

Winter Weather in Texas, February 8 to 9, 2019

February 8 to 9, 2019 · NWS SHV · 12 events in 12 counties and zones

An arctic cold front progressed southeast across the Ark-La-Tex during the daytime hours on February 7th, with temperatures falling from the 70s on the 7th, into the 20s and lower 30s by the morning of February 8th. Extensive mid and high clouds moved back into the region during the daytime hours on the 8th, and thickened up ahead of a shortwave trough that progressed east across Central and…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An arctic cold front progressed southeast across the Ark-La-Tex during the daytime hours on February 7th, with temperatures falling from the 70s on the 7th, into the 20s and lower 30s by the morning of February 8th. Extensive mid and high clouds moved back into the region during the daytime hours on the 8th, and thickened up ahead of a shortwave trough that progressed east across Central and East Texas during the afternoon and evening. Large scale forcing and overrunning of warmer air atop the cold, dry, arctic air in place ahead of this trough resulted in areas of sleet initially developing by midday and through the afternoon over East Texas and Northwest Louisiana. Afternoon temperatures over these areas were above freezing as they climbed into the mid 30s to near 40 degrees, such that no ice accumulations occurred initially. However, the warmer air overrunning the cold air mass eventually resulted in a mix of light rain and sleet from the mid-afternoon through the evening. Temperatures cooled to near freezing during the evening through the overnight hours across much of East Texas and North Louisiana along and south of the Interstate 20 corridor as the rain/sleet mix continued, resulting in the light rain changing over to light freezing rain and sleet. Minor ice accumulations were observed (less than one-tenth of an inch), mainly over elevated objects including bridges and overpasses, trees and other vegetation across portions of Lower East Texas, including Smith and Cherokee Counties. What ice accumulations were observed quickly melted by mid-morning on February 9th as temperatures climbed back above freezing.

In Smith County, icy patches were observed on FM 2964 (Rhones Quarter Road) near Toll 49 and Highway 110. Some ice accumulations were also noted on the bridge decks on Highway 64 near Arp. In Cherokee County, the Highway 69 overpass between Highway 79 and Highway 135 north of Jacksonville was covered in a thin coat of ice. The bridge on Highway 456 between Highway 69 and FM 768 was also ice-covered. In addition, the railroad bridge on FM 343 at Highway 84 west of Rusk was also covered in a thin coat of ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 8, 11:33 AM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 8, 11:33 AM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1133 AM CST Fri Feb 8 2019

.UPDATE...

Forecast update this morning was issued to account for the latest
trends in temp, dew point, wind, and sky. Highs today were
lowered by 1-2 degrees based off recent trends in obs and
increasing cloud coverage. It will stay dry today despite light
returns that can be seen on radar. Drier air at the surface (dew
point depression of approx 10F), is preventing any of the moisture
from making it to the ground as precipitation in Deep East Texas.
A 1043mb surface high centered around the KS/OK/MO border will
strengthen as it moves northeastward across Missouri today,
helping to reinforce a northerly flow across our area that will
become more northeasterly overnight as the low pulls further away
from the area. Temp forecast is close to LAMP guidance with highs
this afternoon struggling to reach 40 across much of the area.

For this evening and tonight, there weren't any major changes to
the ongoing forecast. The key message here is that although a
wintry mix may be observed overnight, we are not expecting any
impacts of slick roads south of I-20 as air temperatures are
predicted to remain near or above freezing. At 10a this morning,
the latest ground temp observation from the Shreveport office was
46F, down 4 degrees from 50F at midnight. North of I-20, we
will need to continue to watch bridges and overpasses closely
overnight as temp cool to just below freezing, freezing rain or
sleet could make it slick if there is any precip. The latest high
resolution model runs of the HRRR and 3km NAM support the current
forecast of a wintry mix after 6p in Deep East Texas spreading
eastward into northern Louisiana by midnight. Analyzing
RAP280-290K isentropic uplift, although the thermal layer becomes
more saturated, forcing appears weak with a lack of cross-
isobaric flow with the flow more parallel across much fo the area.
Overnight lows will range from the upper 20s in SE Oklahoma and
SW Arkansas to the lower 30s southward into Deep East Texas and
northern Louisiana. /04-Woodrum/

&&

.AVIATION...

VFR conditions will prevail across the terminals through 00Z as
high pressure dominates northwest of the area and the lower levels
of the atmosphere remain dry. A weak disturbance will push across
the terminals overnight, bringing a chance of a wintry mix of
showers overnight everywhere except Texarkana. The best chance
appears to be for Lufkin after 00z and then pushing northeastward
across the Tyler/Longview by 03z and Shreveport/Monroe/El Dorado
by 06z. Model soundings are indicating the possibility of sleet
and snow mixing in with rain. Will need to monitor El Dorado and
Monroe closely overnight as temps will drop near freezing and
there is a slight chance of freezing rain.

With a wintry mix, not out of the question that visibilities
could briefly drop to IFR across the terminals in widely scattered
wintry mix showers, however there is not enough confidence to
mention this in the TAFs at this time. MVFR ceilings will be
possibly overnight into the mid-morning hours across the
terminals. Northerly winds at around 10kts will shift to more
northeasterly after 00z Saturday and easterly by 18Z Saturday.
/04-Woodrum/

&&

PREV DISCUSSION... /issued 349 AM CST Fri Feb 8 2019/

SHORT TERM.../Today through Saturday/

Weak isentropic ascent with some lift from a passing shortwave
should result in rain developing across portions of Central and
East Texas this afternoon. As temperatures cool after sunset, a
transition to a mix of rain, sleet, and snow is expected. The
mixed precip should spread east-northeast across much of East
Texas, Northern Louisiana, and portions of Southern Arkansas along
and south of U.S. Highway 82. The biggest limiting factor in this
forecast is that a significant dry layer exists below 700 hPa.
Any precip will likely evaporate/sublimate as it encounters this
dry air. However, the effects of evaporative cooling should help
to gradually saturate this layer from the top down and allow
precip to reach the ground.

Precip is expected to be very light, and overcoming the dry layer
will likely take some time. Therefore, only trace accumulations
are expected on elevated or grassy surfaces in most locations.
Most of the models, while showing considerable disagreement on
exact placement, suggest some weak mid-level frontogenesis will
accompany the passing shortwave, which may lead to some
enhancement of the falling precip and will help to saturate the
atmosphere quicker (if the dry layer hasn't already been
overcome). In addition, this may lead to wet-bulbing effects at
the surface lower temperatures a few more degrees, which would
support more snow/sleet instead of rain. Given all of these
factors, I would not be surprised to see scattered accumulations
up to a tenth of an inch of sleet and/or snow in some areas of
Northeast Texas, Southern Arkansas, and Northern Louisiana,
roughly between Interstate 20 and U.S. Highway 82. Given the
uncertainty in the forecast, no winter weather headlines are
currently planned.

Any accumulations should melt during the day Saturday as
temperatures warm back into the 40s across the entire area. More
scattered showers will become possible by late Saturday afternoon
across our westernmost counties of East Texas as low-level warm
air advection and isentropic ascent begins to increase once again
while abundant moisture is supplied by the southwesterly flow
aloft.

CN

LONG TERM.../Saturday Night through Thursday Night/

High pressure shifts east on Saturday night with showers possible
along and north of a nearly stationary front across deep east Texas
and north Louisiana. Although precipitation is forecast to fall into
the colder airmass north of the front, not expecting much in the way
of freezing precipitation since surface temperatures across
southeast Oklahoma will be in the mid 30s and airmass above cold
pool will be much warmer due to fetch of southerly air from Gulf of
Mexico.

Warming trend expected on Sunday across areas along and south of I-
30 as warmer air surges north. Low temperatures on Sunday morning to
range from lows in the mid 30s to lower 40s. With a frontal boundary
lingering across the I-30 corridor on Sunday, expect a broad range
of high temperatures from the 40s across southeast Oklahoma to the
mid 60s across east Texas and north Louisiana. Frontal boundary to
also support widespread convection across these areas through Monday
night.

A broad trough to swing east across the Plains on Tuesday. This will
help to ease the frontal boundary southeast of the area on Tuesday
bringing an end to the rainfall. Additionally, high pressure
building behind the front to reinforce cooler temperatures across
the region with highs in the 60s and lows in the 40s through
midweek.

High pressure to shift east on Thursday bringing a gradual warming
trend through the end of the work week. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  32  44  39 /  10  20  10  30
MLU  41  32  46  40 /  10  20  10  10
DEQ  44  29  44  35 /   0  10   0  60
TXK  43  29  44  36 /   0  20  10  50
ELD  42  29  45  37 /   0  20  10  30
TYR  40  33  42  37 /  20  30  20  50
GGG  42  33  43  38 /  10  20  10  40
LFK  42  34  44  40 /  20  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

04/05/09
Hazardous weather outlook, Feb 8, 11:43 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1143 AM CST Fri Feb 8 2019

ARZ070>073-LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-
149>153-165>167-091745-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1143 AM CST Fri Feb 8 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A very light wintry mix of rain, sleet, and snow will be possible
after midnight across portions of East Texas, extreme Northwest
Louisiana, and extreme Southwest Arkansas. Up to a tenth of an
inch of snow mixed with sleet, is possible. Additionally, a few
slick spots will still be possible on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

More rain is likely from late Saturday night through Tuesday as a
series of upper level disturbances interact with a stalled frontal
boundary across the area. Brief periods of locally heavy rainfall
may lead to localized flooding. However, no additional wintry
precipitation is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

ARZ050-051-059>061-OKZ077-TXZ096-097-091745-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
Bowie-
1143 AM CST Fri Feb 8 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Periods of rain are likely from late Saturday night through
Tuesday as a series of upper level disturbances interact with a
stalled frontal boundary across the area. Brief periods of locally
heavy rainfall may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

07

In the hours before

Special weather statement, Feb 8, 12:15 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1215 PM CST Fri Feb 8 2019

TXZ136-149-082200-
Smith-Cherokee-
Including the cities of Tyler, Jacksonville, and Rusk
1215 PM CST Fri Feb 8 2019

...WINTRY PRECIPITATION POSSIBLE THIS AFTERNOON INTO THE
EVENING...

A wintry mix of rain, snow, and sleet will be possible by mid-
afternoon across Smith and Cherokee counties. While air
temperatures will be near or below freezing, no travel impacts are
anticipated due to the light nature of precipitation and ground
temperatures which are well above freezing.

Later into the evening, an additional area of rain, snow, and
sleet may develop across East Texas and cross the I-20 corridor.
While most locales are not expected to experience travel impacts,
the potential exists for embedded heavier bursts of snow or sleet
into the evening hours which could result in some light
accumulations on bridges and overpasses. The chance for wintry
precipitation will begin to decrease overnight tonight.

04-Woodrum
Special weather statement, Feb 8, 1:47 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
147 PM CST Fri Feb 8 2019

TXZ136>138-149>151-082200-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Including the cities of Tyler, Longview, Marshall, Jacksonville,
Rusk, Henderson, and Carthage
147 PM CST Fri Feb 8 2019

...WINTRY PRECIPITATION POSSIBLE THIS AFTERNOON INTO THE
EVENING...

A wintry mix of rain, snow, and sleet will move eastward along and
just south fo the I-20 corridor. While air temperatures will be
near or below freezing, no travel impacts are anticipated due to
the light nature of precipitation and ground temperatures which
are well above freezing.

Later into the evening, an additional area of rain, snow, and
sleet may develop across East Texas and cross the I-20 and I-30
corridors. Most locales are not expected to experience travel
impacts, but the potential exists for embedded heavier bursts of
snow or sleet into the evening hours which could result in some
light accumulations on bridges and overpasses. The chance for
wintry precipitation will begin to decrease overnight tonight.

04-Woodrum
Special weather statement, Feb 8, 2:32 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
232 PM CST Fri Feb 8 2019

TXZ149>153-165>167-090100-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
Sabine-
Including the cities of Jacksonville, Rusk, Henderson, Carthage,
Nacogdoches, Center, Lufkin, San Augustine, Hemphill,
and Pineland
232 PM CST Fri Feb 8 2019

...WINTRY PRECIPITATION POSSIBLE INTO THE EVENING...

A light wintry mix of rain and sleet will move northeastward
across the area into the early evening. Showers moving across the
area will be scattered through the evening and snow may begin to
mix in late into the evening. Most locales are not expected to
experience travel impacts, but the potential exists for embedded
heavier bursts of sleet into the evening hours which could result
in some slick spots on bridges and overpasses. The chance for
wintry precipitation will begin to decrease overnight tonight.

LAZ001>006-010>014-017>022-090100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-
Including the cities of Shreveport, Bossier City, Minden,
Springhill, Homer, Haynesville, Ruston, Farmerville, Bernice,
Mansfield, Stonewall, Logansport, Coushatta, Martin, Arcadia,
Ringgold, Gibsland, Jonesboro, Monroe, Many, Zwolle,
Pleasant Hill, Natchitoches, Winnfield, Colfax, Montgomery,
Dry Prong, Clarks, Grayson, Columbia, Jena, Midway, and Olla
232 PM CST Fri Feb 8 2019

...WINTRY PRECIPITATION POSSIBLE INTO THE EVENING...

A light wintry mix of rain and sleet will move northeastward
into the area by this evening. Showers moving across the area
will be scattered through the evening and snow may begin to mix in
late into the evening. Most locales are not expected to
experience travel impacts, but the potential exists for embedded
heavier bursts of snow or sleet overnight which could result in
some slick spots on bridges and overpasses. The chance for wintry
precipitation will end by dawn on Saturday.

TXZ097-108>112-124>126-136>138-090100-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-
Including the cities of Texarkana, Mount Vernon, Mount Pleasant,
Pittsburg, Daingerfield, Lone Star, Naples, Omaha, Atlanta,
Linden, Hughes Springs, Queen City, Mineola, Winnsboro, Quitman,
Hawkins, Gilmer, Big Sandy, Jefferson, Tyler, Longview,
and Marshall
232 PM CST Fri Feb 8 2019

...WINTRY PRECIPITATION POSSIBLE INTO THE EVENING...

A light wintry mix of rain, snow, and sleet will move
northeastward across the area into the early evening. Showers
moving across the area will be scattered through the evening,
however it is possible that a band of heavier sleet and snow may
develop between the I-20 and I-30 corridors this evening. Most
locales are not expected to experience travel impacts, but the
potential exists for embedded heavier bursts of snow or sleet into
the evening hours which could result in some slick spots on
bridges and overpasses. The chance for wintry precipitation will
begin to decrease overnight tonight.

ARZ060-061-070>073-090100-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-
Including the cities of Hope, Prescott, Texarkana, Stamps,
Lewisville, Bradley, Magnolia, and El Dorado
232 PM CST Fri Feb 8 2019

...WINTRY PRECIPITATION POSSIBLE THIS EVENING...

A light wintry mix of rain, snow, and sleet will move
northeastward into the area this evening. Showers moving across
the area will be scattered this evening. The potential exists for
embedded heavier bursts of snow or sleet overnight which could
result in some slick spots on bridges and overpasses. The chance
for wintry precipitation will end by dawn on Saturday.

04-Woodrum

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Smith

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Winter Weather, Gregg

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Winter Weather, Marion

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Winter Weather, Harrison

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Winter Weather, Panola

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Winter Weather, Rusk

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Winter Weather, Cherokee

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Winter Weather, Nacogdoches

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Winter Weather, Shelby

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Winter Weather, Sabine

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Winter Weather, San Augustine

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Winter Weather, Angelina

When
February 8, 4:12 PM CST to February 9, 9:00 AM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797478, 797479, 797480, 797481, 797482, 797483, 797484, 797485, 797486, 797487, 797488, 797489.